Virginia, 2024

Damaging Winds and Lightning Strike in Virginia, August 29, 2024

August 29, 2024 · NWS RNK · 16 events in 6 counties and zones

A strong cold front was centered over the region and was the trigger for several showers and storms. Some of these storms produced damaging winds which brought down many trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front was centered over the region and was the trigger for several showers and storms. Some of these storms produced damaging winds which brought down many trees. Lightning from one thunderstorm struck a tree, which caught on fire, in Campbell county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 29, 1:24 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 29, 1:24 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
224 PM EDT Thu Aug 29 2024

.SYNOPSIS...
A cold front will continue to trigger scattered to numerous
showers and thunderstorms this afternoon and evening. The cold
front is expected to stall over the area tomorrow and into the
weekend, so additional opportunity for showers and thunderstorms
can be expected. Cooler and less humid weather arrives for next
week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...

Key Messages:

1) A frontal boundary pushing south will keep showers and
storms in the area through tomorrow. A few storms may have
damaging winds and heavy rainfall.

2) A Flood Watch is out for our eastern counties.

Mostly cloudy skies have blossomed over the mountains, and
showers and thunderstorms are increasing in number and strength
with cloud top cooling noted on satellite. This activity is the
result of an approaching backdoor front, convective temperature
achievement/cap erosion across the higher terrain, and upper
level energy rotating from the panhandle of WV towards coastal
VA. As the front sags south this afternoon and evening,
widespread thunderstorms are likely.

Instability will be highest over the piedmont and to our east,
where dew points are in the upper 60s to mid 70s. DCAPE is
approaching 1200 J/kg over much of our forecast area however,
with dry air noted in this morning's sounding which could help
accelerate downdrafts. Thus we are most concerned with damaging
downburst winds with any severe storms, in line with SPC's Day 1
outlook. Shear is low in our area, so this does not look like a
tornado threat, unless more shear is ingested from a boundary.

CAMs show multicells growing upscale and eventually attempting
to form a loose bowing line of sorts, but the lack of
kinematic support will limit its cohesiveness. Showers and
isolated thunderstorms weaken but a few continue after dark,
mainly for the piedmont and points east and south. A few showers
will even likely be around through the overnight into Friday
morning.

Besides the wind threat, the other concern is flooding. A Flood
Watch has been issued for our far eastern counties in
coordination with local offices and WPC. QPF amounts will be
bolstered by high PWATs, moderate warm cloud depths, slow
movement, and training cells along the front. In the watch area,
expect 1 to 2 inches with isolated higher amounts possible.
Outside the watch area, most locations will see less than a half
inch through tonight. The Flood Watch is not a slam dunk with
dry antecedent conditions, but the potential is there.

Lows tonight will be in the 60s to low 70s, with highs tomorrow
in the upper 70s to mid 80s for the mountains, and the mid to
upper 80s for the piedmont. Showers and thunderstorms will
develop once again tomorrow afternoon and evening along the
mountains and south, with the boundary near the VA/NC border.
Lower temperatures and cloud cover will limit SB instability,
but another short wave will support a few strong storms and
heavy rainfall once again.

Confidence in the near term is moderate, but slightly lower for
PoPs.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1100 AM EDT Thursday...

Key Points:

1. Temperatures remaining above normal.
2. Daily chances of showers/storms with locally heavy possible.

A look at the 29 Aug 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a shortwave ridge over our region Friday night
with an upstream shortwave trough over the Upper Mississippi
Valley. As we progress into and through the weekend, the ridge
gets displaced east as the trough approaches and amplifies. The
axis of this trough is expected to centered over southern
Quebec, southwest into eastern Tennessee Sunday evening. At the
surface, on Friday, high pressure will be centered just
southeast of the Canadian Maritimes with a ridge axis extending
southwest, intersecting the mid-Atlantic region. A stationary
front in advance of this high will be over VA/NC. Additionally,
deep low pressure will be centered over Hudson Bay, with an
associated cold front extending into the Mid Mississippi River
Valley. As we progress through the weekend, the Canadian low
will make progress eastward. Its associated cold front will
reach our area Saturday evening. This first front will be
followed about twenty-four hours later by second front. Behind
this second front, a strong and broad area of high pressure will
build into the Northern Plains and Upper Mississippi River
Valley.

Output from the 29 Aug 00Z Ensemble Situational Awareness Table
shows 850mb temperatures around +17C to +18C Friday night
through Saturday. These values will correspond to the 90 to 97.5
percentile of the 30-year climatology. On Sunday night, values
drop to +14C to +16C. Precipitable Water (PW) values across the
region Friday night are expected to range from 1.50 to 1.75
inches. Through Saturday, these values increase to an average a
little over 1.75 inches. For mountain regions of our area, these
numbers correspond to the 90 to 97.5 percentile of climatology.
Similar values and climatological references are expected
Saturday night, but across our entire region. On Sunday, drier
air works its way into northern parts of the region, but 1.75 to
2.00 inch PW values are still expected over primarily our
Piedmont region. Sunday night, the push of drier air continues
with values by daybreak Monday ranging from just shy of 1.00
inch in the north and 1.50 inch in the south. A look at Mean
Integrated WV Transport shows the time period of late Saturday
night through Sunday afternoon a period to watch for values
exceeding 400 units. This time of year this level of transport
corresponds to the 90 to 97.5 percentile of the 30-year
climatology. The far northeast portion of the region Saturday
night, and the eastern and southeastern sections on Sunday, are
the key locations to watch for this better than average moisture
flux.

The above weather scenario points to a period with multiple
chances of showers and/or storms. On Friday night, the
stationary front over eastern sections paired with good PW
values point to a continuation of Friday daytime activity into
the evening hours, especially in the east. Next, the arrival of
a cold front late Saturday into Saturday night, again combined
with high PW values across the area, will provide for good
coverage of showers/storms during this time period. Late Friday
night into early Saturday, coverage should be minimal and
primarily over western sections. After another decrease in
coverage Saturday night, the secondary cold front will cross the
area on Sunday into Sunday night. This front also combined with
high PW values and good moisture flux should continue the
potential for shower/storms. During all these time periods,
locally heavy rain will be possible, especially in areas where a
particular front is located, and also with the regions of
higher PW and WV flux. Temperatures are expected to average five
to ten degrees above normal through the period.

Confidence in the above weather forecast is moderate to high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1100 AM EDT Thursday...

Key Points:

1. Trending drier and cooler
2. Isolated/scattered, mainly afternoon, showers possible
southern sections of the region.

A look at the 29 Aug 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows an upper level trough heading east of the region
as a broad upper ridge builds into the central US. At the
surface, the center of high pressure will head east through Ohio
Valley on Monday and into the mid-Atlantic and New England on
Tuesday. On Wednesday, this high will be centered off the New
England coast, but its axis will extend southwest into the
Carolinas.

Output from the 29 Aug 00z Ensemble Situational Awareness Table
shows 850mb temperatures around +13C to +15C for Monday, +12C to
+14C for Tuesday, and +13C to +14C for Wednesday and Thursday.
PW values fall through the day Sunday, reaching 0.75 inch north
and 1.25 inch south. Tuesday through Thursday, PW values across
the area will range from a little under to a little over 1.00
inch.

The above weather scenario will offer drier and cooler air
arriving from north to south on Monday. However, the proximity
of the exiting front will still offer the potential for some
isolated showers, especially in areas over the southern third of
the region. The northern third may be precipitation-free or
have minimal coverage.

From Tuesday through Thursday, drier air will continue to work
its way into the region. However, the front to our south may
wobble a bit such that some isolated/scattered showers may be
possible over mainly southern sections.

Temperatures are expected to trend cooler through the period,
reaching numbers around or slightly cooler than normal by
Wednesday/Thursday.

Confidence in the above weather forecast is moderate.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

SHRA/TSRA have developed over the mountains and foothills and
will continue to spread into the rest of the area through
tonight. Ceilings and visibilities will trend as low as IFR
through tonight and into the overnight. May even see a few
SHRA/isolated TSRA overnight into early Friday morning. Guidance
is still suggesting low stratus over much of the area in the
morning, with some fog as well, or basically stratus touching
the ground. This clears up around 14Z Friday morning.

Forecast confidence is good.

EXTENDED AVIATION OUTLOOK...

Front is expected to stall over the region for the weekend. This
favors a mix of flight conditions with low confidence on flight
categories due to opportunity for showers/storms and nighttime
stratus and fog. A more bona fide push of cooler air from the
north is expected Monday, suggesting improved conditions for
early next week, although still subject to overnight valley
fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ020-024-035-046-
     047.
NC...None.
WV...None.

&&

SYNOPSIS...PM/SH
NEAR TERM...JCB/SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM/SH
Hazardous weather outlook, Aug 29, 1:33 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
233 PM EDT Thu Aug 29 2024

VAZ020-024-035-046-047-301845-
Bath-Rockbridge-Amherst-Appomattox-Buckingham-
233 PM EDT Thu Aug 29 2024

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk of severe weather through this
evening. The main threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043>045-058-059-
WVZ042>044-507-508-301845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
233 PM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe weather and excessive rainfall
through this evening. The main threats will be damaging winds and
heavy rain possibly leading to flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe weather Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 29, 4:31 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Thu Aug 29 2024

VAZ014-017-292200-
Floyd VA-Montgomery VA-
531 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTH CENTRAL FLOYD AND SOUTHERN MONTGOMERY COUNTIES AND THE EAST
CENTRAL CITY OF RADFORD THROUGH 600 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Childress, or near Pilot, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Christiansburg...
Radford...
Pilot...
Childress...
Crockett Springs...
Merrimac...
and Terrys Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 8056 3719 8043 3710 8022 3700 8033
      3697 8045
TIME...MOT...LOC 2131Z 308DEG 6KT 3708 8044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 29, 4:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
541 PM EDT Thu Aug 29 2024

VAZ009-292215-
Smyth VA-
541 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SMYTH COUNTY THROUGH
615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adwolf, or near Marion. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marion...
Thomas Bridge...
and Adwolf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3673 8154 3679 8167 3689 8167 3690 8161
      3684 8145
TIME...MOT...LOC 2141Z 209DEG 0KT 3681 8158

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 29, 4:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT Thu Aug 29 2024

VAZ047-292215-
Buckingham VA-
548 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN BUCKINGHAM COUNTY THROUGH 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sheppards, or near Dillwyn. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dillwyn...
Sheppards...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 7845 3742 7861 3755 7849 3755 7831
TIME...MOT...LOC 2148Z 303DEG 4KT 3744 7848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Local storm report, Aug 29, 5:00 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
600 PM EDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Dmg     2 NNE Adwolf            36.81N 81.57W
08/29/2024                   Smyth              VA   Public

            Downed tree on the fast lane of I-81 near
            the town of McMullin in Smyth County.

&&

CDG
Special weather statement, Aug 29, 5:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Thu Aug 29 2024

VAZ015-292230-
Grayson VA-
602 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GRAYSON COUNTY
THROUGH 630 PM EDT...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bridle Creek, or near Mouth Of Wilson. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Independence...
Mouth Of Wilson...
Volney...
Bridle Creek...
and Elk Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3674 8127 3674 8114 3657 8114 3657 8138
      3666 8139
TIME...MOT...LOC 2202Z 279DEG 3KT 3665 8128

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 29, 5:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT Thu Aug 29 2024

VAZ010-012-013-292245-
Pulaski VA-Bland VA-Wythe VA-
610 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PULASKI...EAST
CENTRAL BLAND AND NORTHEASTERN WYTHE COUNTIES THROUGH 645 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
Long Spur, or near Max Meadows. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pulaski...
Long Spur...
Gunton Park...
Mechanicsburg...
and Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 8105 3716 8099 3713 8073 3694 8076
TIME...MOT...LOC 2210Z 279DEG 3KT 3706 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 29, 5:30 PM EST
Where
Franklin County, 0.81 mi SE of Wirtz
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.073, -79.888

Thunderstorm winds downed numerous trees across the roadway at the intersection of Rock Lily Road and Wirtz Road. Damage values are estimated.

Thunderstorm Wind, Wythe

When
August 29, 6:21 PM EST
Where
Wythe County, 0.76 mi ESE of Max Meadows
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.964, -80.918

Thunderstorm winds downed a tree that blocked Ramsey Mountain Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
August 29, 6:27 PM EST
Where
Franklin County, 1.68 mi WNW of Wirtz
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.093, -79.925

Thunderstorm winds blew numerous trees down across the road at the intersection of Taylors Road and Fox Ridge Road. Additionally, numerous trees were also blown down at the intersection of Taylors Road and Newmarc Lane. Damage values are estimated.

Thunderstorm Wind, Pulaski

When
August 29, 6:40 PM EST
Where
Pulaski County, 1.54 mi E of Draper
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.000, -80.742

Thunderstorm winds downed a tree on Old Baltimore Road in Draper. Damage values are estimated.

Thunderstorm Wind, Franklin

When
August 29, 7:00 PM EST
Where
Franklin County, 2.3 mi E of Burnt Chimney
Measured
55 kt (63 mph) estimated gust
Property damage
$13,000
Reported by
Fire Department/Rescue
Coordinates
37.094, -79.789

Thunderstorm winds downed a power pole. As a result, powerlines were down across the road near the intersection of Burnt Chimney Road and 3 Oaks Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
August 29, 7:01 PM EST
Where
Franklin County, 5.01 mi E of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.090, -79.740

Thunderstorm winds blew a tree down upon a powerline along Brooks Mill Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
August 29, 7:17 PM EST
Where
Franklin County, 7.14 mi NNE of Union Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
37.096, -79.652

Thunderstorm winds blew a tree down upon a house on South Pointe Shore Drive. Damage values are estimated.

Thunderstorm Wind, Franklin

When
August 29, 7:22 PM EST
Where
Franklin County, 2.08 mi NNW of Glade Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.009, -79.781

Thunderstorm winds blew trees down near Glade Hill. Damage values are estimated.

Thunderstorm Wind, Bedford

When
August 29, 7:28 PM EST
Where
Bedford County, 2.51 mi SSW of Stone Mt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.148, -79.592

Thunderstorm winds downed multiple trees along White House Road. One of these downed trees fell upon powerline near the intersection with Radford Church Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
August 29, 7:28 PM EST
Where
Bedford County, 3.51 mi SSW of Stone Mt
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.131, -79.588

Thunderstorm winds blew both a tractor and a barn across a yard near the intersection of White House Road and Tuck Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
August 29, 8:00 PM EST
Where
Bedford County, 0.88 mi SSE of Huddleston
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.158, -79.473

Thunderstorm winds blew trees down across the area near Huddleston. Damage values are estimated.

Thunderstorm Wind, Campbell

When
August 29, 8:31 PM EST
Where
Campbell County, 0.88 mi SE of Altavista
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.110, -79.290

Thunderstorm winds downed a tree and powerlines in Altavista. Damage values are estimated.

Thunderstorm Wind, Campbell

When
August 29, 8:38 PM EST
Where
Campbell County, 0.52 mi ESE of Lynch Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.147, -79.291

A power line was downed by thunderstorm winds on Dearing Ford Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
August 29, 8:39 PM EST
Where
Pittsylvania County, 3.19 mi NNE of Hurt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.120, -79.250

Thunderstorm winds blew a tree down on Stone Mill Road, completely blocking the road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
August 29, 8:50 PM EST to 8:51 PM EST
Where
Campbell County, 2.39 mi WSW of Gladys to 0.59 mi SE of Gladys
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.160, -79.121

Thunderstorm winds downed trees within an area around two miles west-southwest of Gladys to around Gladys. Specifically, a tree was downed on Mitchell Road, blocking both lanes of travel. Additionally, a tree was downed near the intersection of Long Island Road and Gladys Road. Finally, a couple of trees were downed in Gladys. Damage values are estimated.

Lightning, Campbell

When
August 29, 9:05 PM EST
Where
Campbell County, 0.88 mi SE of Gladys
Property damage
$500
Reported by
911 Call Center
Coordinates
37.160, -79.070

Lightning struck a tree which then caught on fire. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211848, 1211832, 1211830, 1211831, 1211833, 1211834, 1211835, 1211837, 1211838, 1211839, 1211840, 1211843, 1211842, 1211844, 1211846, 1211849.